To the Editor.
—In the August Archives (1981;141:1125-1127), Hart and Anderson excellently reviewed the withdrawal syndromes after cessation of antihypertensive therapy. Concerning the interaction of clonidine hydrochloride and β-blockers, we would like to make the following comments based on our clinical studies.1The deleterious effect of propranolol hydrochloride on the clonidine withdrawal reaction has been well verified.2,3 This might result from the blockade of β-receptor-mediated vasodilation, and, if so, β1-selective blockers should be beneficial. In a pilot study of four hypertensive patients, the previous administration of clonidine hydrochloride, 0.3 mg three times a day, was abruptly changed to atenolol, 50 mg twice a day, while diuretic therapy continued.1 All these patients had disturbing subjective symptoms of restlessness, sweating, headache, and insomnia within 24 to 36 hours after the last dose of clonidine. The Figure shows the substantial rises in the mean values of systolic and